Today I started my last (yeah!) round of the aggressive chemo Adriamycin/Cytoxan (AC). This stuff is crap. It makes me nauseous, tired, and I get very achy. (Okay, it’s not crap since it kills the cancer, but you know what I mean.) But worst than all the physical side effects, it messes with me emotionally...and no one warned me about this. During this first week after chemo, I have this unexplained air of hopelessness. Even with all my help and everyone’s prayers, I feel like there is no way I can cope with all that I’m going to have to endure the next couple years. I look in the mirror and just see an alien…freak…mutant. I have this complete desire to just go to sleep, and wake up 2 years later when it’s all over.
When I write this now, before the poison starts attacking me, I think how ridiculous these emotions seem. I have so much to be thankful for, and I should be stronger. However, each time they’ve surfaced around Wednesday or Thursday, but by Sunday, they’re completely gone…poof! Like a mini 4 day depression. The second week I’m completely fine. I usually feel quite great actually. Last week I even ran twice! But this weekend I started to think about my chemo starting again, and just the thought of it opened the door for a little bit of dread to settle in.
But God has ways of putting things in perspective and humbling me. Today during chemo, where we’re all just a few feet from each other, I was across from a lady, probably in her late 40s/early 50s, who really had a fabulous wig and was very fashionable in jeans and hooker boots. Her daughter, who was probably in her early twenties, was hanging out with her, both on their laptops. I overheard her daughter tell the man next to her that her mother had breast cancer, and she was on her 19th treatment…out of 20!
The man she was speaking to then told her that he was going to have to have chemo for TWO years!
I was quickly put in my place, and reminded that the Lord only gives us what we can handle. And I can handle this last round of AC, and then 4 more rounds of Taxol. That’s NOTHING compared to what other people have to go through.
No hopeless feelings here this week….I hope....and pray...of course.